To the Editor.—
We wish to report an interesting case of drug-induced hypoglycemia to call attention to the severity and duration from a small dose of chlorpropamide in a healthy young patient.A 17-year-old youth in excellent health, but with a history of occasional marihuana abuse, took 500 mg of chlorpropamide orally three days prior to admission, and another 250 mg one day later. He was found at home unconscious and was hospitalized. Blood glucose level was 34 mg/100 ml, and he awoke after intravenous infusion of 50 ml of 50% glucose. The history was noncontributory for endocrine disease, recent fasting, alcohol intake, or other drug ingestion for two weeks. Additional intravenous infusion of 5% glucose was begun, but ten hours later, he became diaphoretic and incoherent, and thrashed about in bed. The blood glucose level was now 30 mg/100 ml. He became calm and lucid after the administration of
Forman BH, Feeney E, Boas L. Drug-Induced Hypoglycemia. JAMA. 1974;229(5):522. doi:10.1001/jama.1974.03230430016014
Customize your JAMA Network experience by selecting one or more topics from the list below.